There have been eight near-fatal overdoses in Yellowknife in the past 48 hours, prompting the territory’s chief public health officer to issue another warning about the dangers of illicit opioids.
“[Today’s] advisory is to urgently alert the public of the presence of illicit drugs in Yellowknife that may contain fentanyl or another very high-potency compound,” read a statement issued by Dr. André Corriveau’s office Friday.
“Though we are only aware of overdoses having occurred in Yellowknife at this time, it is reasonable to anticipate that these drugs may have also made their way to other NWT communities, and as such the public must be on high alert.”
The prevalence of illicit opioids in Yellowknife has been a real cause for concern amongst territorial health officials in the past two years.
In February 2015, Corriveau’s office issued a similar public health advisory following a rash of near-fatal overdoses back then.
In July of this year, the territory’s coroner’s office revealed that 27 people had died as a result of an accidental overdose in the NWT between 2009 and 2014.
Of those deaths, four can be tied directly to the use of illicit fentanyl.
On Friday, Corriveau said fentanyl and other related compounds are being sold mixed with other forms of opioids or substituted for other drugs completely.
He says illicit opioids can come in the form of a pill, powder, liquid or even blotter (sheet-like).
“Fentanyl and other related synthetic compounds are extremely potent and can cause immediate and unexpected toxicity (overdose), even in frequent users who have high levels of drug tolerance,” the release stated.
“Even small quantities can result in overdose and people can die on their first use. There is no way to tell if drugs purchased from dealers or off the streets contain these substances.”
Dr. Corriveau added: “If fentanyl happens to be present in the drugs you use, it can kill you whether it is your first time or your hundredth time consuming.”
Just last week, territorial health minister Glen Abernethy traveled to Ottawa as part of a summit to develop an opioid crisis plan.
Canada and the United States have the highest rates of opioid use in the world, and the federal government has said the root causes need to be examined.
People are advised to call their local health centre or emergency unit if they suspect someone is having an overdose.
Signs and symptoms of overdose can include the following:
- slow or absent breathing
- blue lips and nails
- not moving
- not waking up when roused
- cold or clammy skin